Mississippi, 2003

Damaging Winds and Strong Wind in Mississippi, August 2, 2003

August 2, 2003 · NWS JAN · 6 events in 6 counties and zones

5 thunderstorm wind, 1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 2, 3:00 AM CST, 10 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 3:00 AM CST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CDT SAT AUG 2 2003

ONLY MINOR ADJUSTMENTS WERE MADE TO THE PREVIOUS FORECAST PACKAGE AS
FORECAST THINKING REMAINS GENERALLY THE SAME. A STRONG UPPER TROUGH
WILL CONTINUE TO SLOWLY DIG SWD AND EWD OVER THE NEXT FEW DAYS WITH
THE FORECAST AREA BECOMING INCREASINGLY UNDER THE INFLUENCE OF LOW
LEVEL FRONTAL CONVERGENCE AND UPPER JET SUPPORT. CURRENT CONVECTIVE
COMPLEXES OVER THE OZARK REGION WILL MOST LIKELY DISSIPATE BEFORE
REACHING NW/NRN ZONES AS THEY OUTRUN SUPPORT. AFTER COORDINATION
WITH SPC...WILL KEEP JUST SLIGHT TO CHANCE POPS GOING (HIGHEST NRN
MOST ZONES) FOR TODAY...AND INCREASE PRECIP CHCS SOUTHWARD
OVERNIGHT. CONFIDENCE IN DETAILS IS RATHER LOW CONCERNING CONVECTIVE
INITIATION AND EVOLUTION TONIGHT...BUT NRN HALF OF THE FORECAST AREA
WILL BE MOST AT RISK TO BE AFFECTED BY A CONVECTIVE COMPLEX. THE
ENTIRE FORECAST AREA SHOULD BE AT RISK SUNDAY FOR ORGANIZED TSTM
ACTIVITY.

INTERESTING DIFFERENCES IN REGARD TO THE UPPER TROUGH POSITIONING
EXIST FOR SUNDAY WITH THE ETA MOST AGGRESSIVE IN DRIVING UPPER JET
CORE SWD OVER THE FORECAST AREA. THE UKMET SHOWS SOME SUPPORT FOR
THE ETA SOLUTION WHICH WOULD IMPLY A QUICKER END TO TSTM CHANCES
SUNDAY EVENING. HAVE ADJUSTED GRIDS JUST A LITTLE TO LOWER SUN
NIGHT POPS. IN ANY CASE...UNUSUALLY STRONG JET DYNAMICS FOR EARLY
AUGUST WILL INCREASE SVR TSTM CHANCES AND HWO WILL CONTINUE TO
INDICATE THIS INTO EARLY NEXT WEEK. IT LOOKS LIKE A SHORT LULL IN
THE ACTION MAY EXIST FOR MONDAY...BUT THE GFS FORECASTS ACTIVE WX
TO RESUME TUES/WEDNESDAY.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43
Hazardous weather outlook, Aug 2, 4:01 AM CST, 9 hours 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031001-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
501 AM CDT SAT AUG 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
TODAY AND TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE OVER
AREAS ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR. ANY SEVERE
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
TO 70 MPH. SOUTH OF INTERSTATE 20...SCATTERED SHOWERS AND
THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP...HOWEVER...NO SEVERE
WEATHER IS ANTICIPATED. ALL THUNDERSTORMS THAT DEVELOP WILL
CONTAIN FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS.

A VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE OVER THE LOWER
MISSISSIPPI RIVER VALLEY. A SERIES OF UPPER LEVEL DISTURBANCES
AND A WEAK FRONTAL BOUNDARY WILL COMBINE WITH THE AIRMASS IN
PLACE TO PRODUCE STRONG TO ISOLATED SEVERE THUNDERSTORMS...MAINLY
OVER AREAS NORTH OF INTERSTATE 20. A LARGE THUNDERSTORM COMPLEX
WILL APPROACH EXTREME SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI
THIS MORNING...BEFORE WEAKENING BY EARLY AFTERNOON. WITH
LINGERING CLOUD COVER FROM THE THUNDERSTORM COMPLEX...A LULL IN
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS MAY HAPPEN THIS
AFTERNOON MAINLY NORTH OF INTERSTATE 20...HOWEVER RE-DEVELOPMENT
OF THE THUNDERSTORM COMPLEX WILL BE LIKELY DURING THE OVERNIGHT
HOURS. AREAS NOT AFFECTED BY THE DENSE CLOUD COVER WILL LIKELY
SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP BY
THE EARLY AFTERNOON HOURS WHICH WILL LINGER UNTIL SHORTLY AFTER
DARK. BY LATE EVENING...THUNDERSTORM COMPLEXES SHOULD ONCE AGAIN
FORM...AND MOVE SOUTH ALONG A SAGGING FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...SUNDAY AND MONDAY...
STRONG THUNDERSTORMS ARE EXPECTED ONCE AGAIN OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
DURING THE DAY SUNDAY. A SOUTHWARD MOVING FRONTAL
BOUNDARY...SEVERAL UPPER LEVEL DISTURBANCES AND STRONG JET STREAM
DYNAMICS...FOR THIS TIME OF YEAR...WILL COMBINE WITH THE UNSTABLE
AIRMASS TO PRODUCE STRONG TO SEVERE THUNDERSTORMS OVER THE ENTIRE
OUTLOOK AREA. WIND GUSTS TO 60 TO 70 MPH CAN BE ANTICIPATED WITH
ANY SEVERE STORMS THAT DEVELOP.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN
EXPECTED ON MONDAY...HOWEVER..A SHORT REPRIEVE FROM STRONG TO
SEVERE THUNDERSTORMS IS EXPECTED.

...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
THE WEATHER PATTERN WILL BECOME ACTIVE AGAIN BY TUESDAY AND LAST
THROUGH THE REMAINDER OF THE OUTLOOK PERIOD. SEVERAL HARD TO TIME
UPPER LEVEL DISTURBANCES ARE EXPECTED TO MOVE SOUTHEAST OVER THE
OUTLOOK AREA...AND COMBINE WITH THE MOIST AND UNSTABLE AIRMASS TO
PRODUCE STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
August 2, 1:25 PM CST
Where
Bolivar County, Cleveland
Measured
53 kt (61 mph) estimated sustained
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.750, -90.733

Numerous trees were blown down.

Thunderstorm Wind, Rankin

When
August 2, 2:15 PM CST
Where
Rankin County, 4 mi N of Brandon
Measured
52 kt (60 mph) estimated sustained
Property damage
$30,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.317, -89.983

Numerous trees were blown down in Glen Lakes subdivision with lots of limbs and tree debris in yards. One home was heavily damaged by a fallen tree.

Thunderstorm Wind, Leflore

When
August 2, 2:25 PM CST
Where
Leflore County, Money
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.650, -90.217

A few trees were blown down as well as a powerline on Money road.

Thunderstorm Wind, Madison

When
August 2, 4:00 PM CST
Where
Madison County, 2 mi S of Canton
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.583, -90.033

Numerous trees were blown down on highway 16 W of Sharon road and on highway 43 just N of highway 17.

Thunderstorm Wind, Attala

When
August 2, 4:00 PM CST
Where
Attala County, Kosciusko
Measured
53 kt (61 mph) estimated sustained
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.050, -89.583

Numerous powerlines were blown down. A street sign was blown down onto a car causing minor damage.

Strong Wind, Neshoba

When
August 2, 4:20 PM CST
Where
Neshoba forecast zone
Measured
40 kt (46 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.754, -89.118 (the zone’s center; the record gives no point)

One tree was blown down onto a house. Winds were estimated at 40 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379351, 5379666, 5379352, 5379667, 5379668, 5379669.